Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS State College, PA

August 2, 2019Columbia County, Montour County, Northumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 2, 2019, 5:27 PM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 5:27 PM EDT (21:27 UTC)
Expired
Aug 2, 2019, 8:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:16 PM EDTFLOODShamokin, PASEVERAL VEHICLES TRAPPED BECAUSE OF HIGH WATER AT THE MCDONALDS IN COAL TOWNSHIP.
Aug 2, 6:19 PM EDTFLOODShamokin, PAROCK SLIDE REPORTED ALONG BEAR VALLEY AVENUE.
Aug 2, 6:45 PM EDTFLOOD1 Se Rushtown, PABRIDGE WASHED OUT AND ROAD BUCKLED AT LOGAN RUN ROAD NEAR THE INTERSECTION WITH BOWDEN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS51 KCTP 022127
FFWCTP
PAC037-093-097-030030-
/O.NEW.KCTP.FF.W.0017.190802T2127Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
527 PM EDT Fri Aug 2 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Northumberland County in central Pennsylvania...
  Southern Montour County in central Pennsylvania...
  Southwestern Columbia County in central Pennsylvania...

* Until 830 PM EDT.

* At 526 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Additional rainfall of one to two inches is 
  expected, and Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bloomsburg, Shamokin, Mount Carmel, Danville, Kulpmont, Elysburg,
  Fairview-Ferndale, Riverside, Trevorton, Catawissa, Marshallton,
  Fernville, Mechanicsville, Buckhorn, Aristes, Numidia, Wilburton
  Number One, Rupert, Slabtown and Wilburton Number Two.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4070 7661 4097 7680 4107 7662 4102 7644
      4081 7630 4081 7631

$$

Jung
1 follow-up statement
529 
WGUS71 KCTP 030027
FFSCTP

Flash Flood Statement
National Weather Service State College PA
827 PM EDT Fri Aug 2 2019

PAC037-093-097-030037-
/O.EXP.KCTP.FF.W.0017.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northumberland PA-Montour PA-Columbia PA-
827 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR CENTRAL NORTHUMBERLAND...SOUTHERN
MONTOUR AND SOUTHWESTERN COLUMBIA COUNTIES WILL EXPIRE AT 830 PM
EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4070 7661 4097 7680 4107 7662 4102 7644
      4081 7630 4081 7631

$$

Jung

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
245 PM EDT Fri Aug 2 2019

.SYNOPSIS...
A slow moving upper disturbance along with a stalled surface
front will keep the mention of mainly afternoon and evening
showers and storms in the forecast through the weekend.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
T/SHRA covering a good portion of the area this aftn. The storms
are mostly pulse in nature, growing on the daytime
heat/instability. But, good upper-level evacuation and high
moisture is helping some of the storms hold together long enough
to get near severe. Perhaps the bigger worry is the threat for
some flooding. As long as the storms behave as they currently
are (pulse up and kill themselves off as they move very little),
we should see the currently rainy places be dry in an hour or
two. This should keep most of the problems in the minor flooding
range. Will hold off on a flash flood watch for that reason.
Couldn't rule out something a little more serious than some big
puddles and swollen roadside ditches, though.

Sunset should help diminish the storms, but the upper heights do
actually look like they dip some into the night. So, that
instability may still be around, just not sfc-based anymore.
Therefore, do not expect them to totally evaporate. Will keep
the mentions of thunder running through at least midnight, and
mainly in the east or northeast under the coolest temps aloft.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Convective activity should be on the wane after midnight, but
could last into the early morning hours, esp over the
east/northeast. Despite a little clearing initially, low clouds
and fog are expected to become widespread overnight as the
rainfall today leaves things very moist and the wind will again
be light to calm.

The daytime on Saturday will feature more of the same as the
weak and slow moving upper trough allows for some instability.
The pattern changes none, and persistence is our friend. More
storms, and still a low (but non-nil) threat for both minor
flooding and severe winds. Highs in the 80s will be near to a
tad above normal, but sticky dewpoints are forecast to hang
around.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Under a broad upper level trough for much of the period. This
will lead to a period of seasonable temperatures. After a couple
days of dry weather to start the week for most of central PA,
we will see a period of typical summer weather with daily
scattered afternoon and evening showers and thunderstorms.

Saturday night a weak front passes through helping to diminish
POPs from the northwest as high pressure builds in. Just slight
chances for any storms. Monday will see continued dry weather
most areas in Central PA. Best chance for some scattered storms
to pop would be across the southern tier of PA in the afternoon
and evening and then die off again. Better chances on Tuesday
into Wednesday as a shortwave moves down. Unsettled pattern will
continue into Friday. Highest POP is Wednesday afternoon with
the shortwave. The rest of the period is looking at scattered
chances.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
T/SHRA have expanded in coverage to cover much of the area, but
many of the TAF sites/terminals have remained VFR until now.
However, the close proximity of the storms makes it necessary to
carry at least a VCTS for the next few hours. Most storms should
die off after sunset, but the upper pattern changes little and
temps aloft may actually cool a little overnight. So, while there
will be many less SHRA overnight after we lose the heat and
residual energy, isolated SHRA can't be totally ruled out. Fog
is again expected to form in at least the river valleys and at
all places which do receive rain this aftn/eve. Low clouds
should also spread out to cover much of the area by morning.
Will drop many places to IFR, either in fog or clouds or both
overnight. These clouds and the fog will burn off after
sunrise. The morning clouds will likely mean a later (in the
day) start to the storms vs today/Friday. Allusion...more,
scattered T/SHRA are expected during the afternoon and evening
on Sat.

.Outlook...

Sun...Patchy AM fog possible, mainly Western Pa. Isold PM
storms, mainly S.

Mon-Tue...AM fog poss. Otherwise, mainly VFR.

Wed...SCT/NRMS PM TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Watson
AVIATION...Dangelo
Hazardous weather outlook, Aug 2, 4:30 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
430 AM EDT Fri Aug 2 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
430 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 2:45 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Fri Aug 2 2019

PAZ025-021930-
Blair PA-
245 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 330
PM EDT...

At 245 PM EDT, a strong thunderstorm was reported near Altoona. This
storm was nearly stationary.

Hail up to penny size is possible.

Locations impacted include...
Altoona, Bellwood, Tipton, Horseshoe Curve, Penn State Altoona and
Delgrosso's Amusement Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4053 7852 4054 7848 4060 7844 4064 7844
      4064 7828 4057 7828 4051 7836 4048 7854
TIME...MOT...LOC 1845Z 067DEG 0KT 4056 7840

Colbert
Local storm report, Aug 2, 3:29 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLOOD            ALTA MANOR              40.53N  78.40W
08/02/2019                   BLAIR              PA   PUBLIC

            WATER RUSHING ACROSS JUNIATA GAP ROAD BETWEEN 25TH
            AVENUE AND JUNIATA GAP ELEMENTARY SCHOOL

&&

EVENT NUMBER CTP1901609

JRB
Local storm report, Aug 2, 3:43 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NW ALTA MANOR         40.54N  78.42W
08/02/2019                   BLAIR              PA   PUBLIC

            TWO TREES DOWN ON DAVIS ROAD NEAR GWIN ROAD.

&&

EVENT NUMBER CTP1901610

JRB
Local storm report, Aug 2, 4:19 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 NE ALTOONA            40.52N  78.39W
08/02/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN AT THE INTERSECTION OF N 15TH
            STREET AND 5TH AVENUE.

&&

EVENT NUMBER CTP1901611

JRB
Local storm report, Aug 2, 4:24 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 N DUNCANSVILLE        40.45N  78.43W
08/02/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN NEAR MUNICIPAL DRIVE AND CARSON
            VALLEY ROAD ALONG 764.

&&

EVENT NUMBER CTP1901612

JRB
Special weather statement, Aug 2, 5:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
524 PM EDT Fri Aug 2 2019

PAZ058-022200-
Schuylkill PA-
524 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
600 PM EDT...

At 523 PM EDT, Doppler radar indicated a strong thunderstorm near
Fredericksburg, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Pine Grove, Tremont, Friedensburg, Donaldson, Lake Wynonah, Ravine
and Summit Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 7620 4053 7622 4052 7626 4052 7634
      4049 7643 4050 7645 4064 7643 4058 7615
TIME...MOT...LOC 2123Z 203DEG 12KT 4048 7637

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:00 AM EDTSpecial Weather StatementCTPClearfield60 min
Aug 2, 11:17 AM EDTSevere Thunderstorm WarningCTPClearfield58 min
Aug 2, 11:58 AM EDTSpecial Weather StatementCTPClearfield62 min
Aug 2, 12:22 PM EDTAreal Flood AdvisoryCTPClearfield3 hr
Aug 2, 12:25 PM EDTSpecial Weather StatementCTPCentre35 min
Aug 2, 12:42 PM EDTSpecial Weather StatementCTPCumberland48 min
Aug 2, 1:12 PM EDTSpecial Weather StatementCTPUnion33 min
Aug 2, 1:27 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming33 min
Aug 2, 1:48 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Aug 2, 1:53 PM EDTSpecial Weather StatementCTPClinton37 min
Aug 2, 2:01 PM EDTSpecial Weather StatementCTPBlair59 min
Aug 2, 2:28 PM EDTAreal Flood AdvisoryCTPBedford3 hr
Aug 2, 2:45 PM EDTSpecial Weather StatementCTPBlair45 min
Aug 2, 3:11 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Aug 2, 3:24 PM EDTFlash Flood WarningCTPBlair3 hr
Aug 2, 3:45 PM EDTAreal Flood AdvisoryCTPCentre, Mifflin, Snyder, Union3 hr
Aug 2, 4:02 PM EDTAreal Flood AdvisoryCTPColumbia, Northumberland, Schuylkill3 hr
Aug 2, 4:50 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Aug 2, 5:01 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill59 min
Aug 2, 5:24 PM EDTSpecial Weather StatementCTPSchuylkill36 min
Aug 2, 5:42 PM EDTSpecial Weather StatementCTPColumbia, Montour33 min
Aug 2, 5:52 PM EDTSpecial Weather StatementCTPMontour23 min
Aug 2, 5:57 PM EDTSpecial Weather StatementCTPSchuylkill33 min
Aug 2, 6:03 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 2, 7:11 PM EDTSpecial Weather StatementCTPLebanon34 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.